Puerto Rico, 2015

Rip Current in Puerto Rico, January 22, 2015

January 22, 2015 · NWS SJU · 1 event in 1 county or zone

North to northwest swells of 8 to 10 feet produced dangerous surf conditions and rip currents along the north facing coast of Puerto Rico.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

North to northwest swells of 8 to 10 feet produced dangerous surf conditions and rip currents along the north facing coast of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jan 22, 5:15 AM AST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 22, 5:15 AM AST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
515 AM AST THU JAN 22 2015

.SYNOPSIS...
A MID TO UPPER LEVEL RIDGE WILL CONTINUE OVER THE REGION AT LEAST
UNTIL TUESDAY OR WEDNESDAY...WHEN A POLAR TROUGH IS EXPECTED
TO REACH THE EASTERN NORTH AMERICA AND WESTERN NORTH ATLANTIC
OCEAN. ON THE OTHER HAND..SURFACE TRADE WIND PERTURBATIONS/TROUGH
WILL CONTINUE TO MOVE ACROSS THE REGION THROUGH TODAY INTO SATURDAY.
IN ADDITION...AND AN EAST NORTHEASTERLY WIND FLOW AT THE SURFACE
WILL CONTINUE AT LEAST UNTIL THE END OF THE WEEKEND WHEN SHIFT TO
THE SOUTHEAST.

&&

.DISCUSSION...
A TRADE WIND EASTERLY PERTURBATION/TROUGH WILL CONTINUE TO CREATE
ENOUGH INSTABILITY TO PRODUCE ISOLATED TO SCATTERED SHOWERS
ACROSS THE NORTHERN AND EASTERN COASTAL AREAS OF PR AND USVI
DURING THE MORNING PERIOD. FOR THE AFTERNOON HOURS...SCATTERED
SHOWERS ARE EXPECTED MAINLY ACROSS WESTERN PUERTO RICO AND THE
LOCAL WATERS. HOWEVER...SHOWER ACTIVITY WILL BE SHALLOW DUE TO
THE MID TO UPPER LEVEL RIDGE LOCATED OVER THE REGION.

THE GFS IS STILL SUGGESTING A DRYING TREND AFTER THIS
PERTURBATIONS LEAVES THE AREA ON SATURDAY...HOWEVER WET TRADES ARE
EXPECTED TO CONTINUE DURING THE WEEKEND. AS A RESULT...PASSING
SHOWERS ACROSS THE EASTERN SECTIONS OF PR AND U.S.V.I DURING THE
OVERNIGHT AND MORNING HOURS WILL CONTINUE...FOLLOWED BY AFTERNOON
CONVECTION ACROSS THE INTERIOR AND WESTERN PORTIONS OF THE
ISLAND. IN ADDITION...SOUTHEAST WINDS AT LOWER LEVELS WILL CAUSE
WARMER THAN NORMAL TEMPERATURES MAINLY ON THE NORTH COAST OF
PUERTO RICO FROM LATE THIS WEEKEND INTO NEXT WEEK.

NEXT WEEK A POLAR TROUGH WILL ERODE THE LOCAL RIDGE PATTERN AND A
DEEP LOW PRESSURE WILL FORM OVER THE NW ATLC BY TUESDAY INTO
WEDNESDAY... THEREFORE THE RISK OF SHOWERS AND THUNDERSTORMS
WILL INCREASE BY MID WEEK.

&&

.AVIATION...MASS OF MOISTURE BRINGING SCT SHRA WITH BRIEF MVFR CIGS
TO TJNR AND TJBQ IN ENE FLOW. MTN OBSCURATIONS N AND E PR. SHRA
DVLPG OVR WRN PR AFT 22/16Z WITH BRIEF MVFR TJMZ AND MTN
OBSCURATIONS. LLVL WINDS BLO FL100 ENE 5 TO 15 KNOTS.

&&

.MARINE...EXPECT WINDS OF 5 TO 16 KTS AND SEAS BETWEEN 4 AND 5
FEET ACROSS THE ATLANTIC WATERS. FOR THE CARIBBEAN WATERS
EXPECT...WINDS OF 5 TO 15 KTS AND SEAS BETWEEN 2 AND 4 FEET. BEACH
GOERS SHOULD BE CAUTIOUS DUE TO A MODERATE RISK FOR RIP CURRENTS
ALONG MANY OF THE ATLANTIC BEACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  75  85  73 /  30  30  30  20
STT  84  74  84  72 /  30  40  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

12/27
Hazardous weather outlook, Jan 22, 5:25 AM AST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
525 AM AST THU JAN 22 2015

AMZ710>745-PRZ001>013-230930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
525 AM AST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF RIP CURRENTS EXISTS ALONG THE NORTHERN COASTS
OF PUERTO RICO AND CULEBRA. NO OTHER HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A MODERATE RISK OF RIP CURRENTS EXISTS ALONG THE NORTHERN COASTS
OF PUERTO RICO AND CULEBRA ON FRIDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMZ715-725-VIZ001-002-230930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
525 AM AST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF RIP CURRENTS EXISTS ALONG THE NORTHERN COASTS
OF SAINT THOMAS AND SAINT JOHN. NO OTHER HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A MODERATE RISK OF RIP CURRENTS EXISTS ALONG THE NORTHERN COASTS
OF SAINT THOMAS AND SAINT JOHN ON FRIDAY. NO OTHER HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, San Juan and Vicinity

When
January 22, 11:00 AM AST
Where
San Juan and Vicinity forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager

Man drowned at Condado beach near La Concha hotel.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, San Juan and Vicinity2015-01-2260MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556892.